Tardive dyskinesia with ziprasidone and citalopram use in an elderly female patient
Article first published online: 3 JUN 2008
© 2008 The Authors; Journal compilation © 2008 Japanese Psychogeriatric Society
Volume 8, Issue 2, pages 96–97, June 2008
How to Cite
OZBULUT, O., EMUL, M., GULER, O. and GECICI, O. (2008), Tardive dyskinesia with ziprasidone and citalopram use in an elderly female patient. Psychogeriatrics, 8: 96–97. doi: 10.1111/j.1479-8301.2008.00226.x
- Issue published online: 3 JUN 2008
- Article first published online: 3 JUN 2008
- Received 29 June 2007; accepted 20 September 2007.
- tardive dyskinesia;
Tardive dyskinesia (TD) is occasionally an irreversible condition caused by antipsychotic treatment. Second-generation antipsychotics are considered to have less extrapyramidal effects, including causing TD. Herein, we present a case of TD following ziprasidone use. A 67 year-old woman started to hear voices and ‘see’ people speaking to her, especially while praying. She presented to our clinic with anxiety, anhedonia, dysphoria, and auditory hallucinations. She was admitted with a diagnosis of depressive disorder with psychotic features. Citalopram 20 mg/day and ziprasidone 40 mg b.i.d. were started. After her symptoms had been relieved, the patient was was discharged and with monthly follow up. At her first visit 1 month after discharge, orofacial dyskinesia was found on physical examination. Ziprasidone may be associated with TD, even in someone who has never been exposed to a traditional neuroleptic. However, concomittant treatment with a serotonin reuptake inhibitor in the present case may have favored the appearance of TD.